North Dakota, 2009

Flooding in North Dakota, June 1 to 30, 2009

June 1 to 30, 2009 · NWS FGF · 3 events in 3 counties and zones

Devils Lake and Stump Lake continued their modern day historic rise through the month of June. 50 feet MSL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Devils Lake and Stump Lake continued their modern day historic rise through the month of June. By the end of June, Devils Lake had risen to about 1450.60 feet MSL and Stump Lake had risen to about 1450.50 feet MSL. The rising lake levels resulted in a flurry of new discussions about dikes, safe drinking water, lake outlets, building up roadbeds, and buying out homes. Price tags on any of these projects were usually in the millions of dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 8:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 31, 8:25 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
925 PM CDT SUN MAY 31 2009

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...THE AREA IS BETWEEN WEATHER SYSTEMS...WITH HIGH
PRESSURE CENTERED NEAR DVL AND LOW PRESSURE CENTERED NEAR STC. WHEN
COMPARING THE MODELS...THE MODELS ARE SIMILAR WITH EACH OTHER...BUT
DO HAVE DIFFERENCES IN HOW THEY HAVE RESOLVED THE LOW PRESSURE
CENTER. THEREFORE...ENDED UP USING A MODEL BLEND FOR THE FORECAST
UPDATE.

WITH THE COLD FRONT BASICALLY THROUGH THE AREA NOW...THE BEST
INSTABILITY HAS BEEN PUSHED S AND E...TAKING WITH IT THE TSRA AS
WELL. THEREFORE...HAVE REMOVED ANY MENTION OF TSRA FROM THE FORECAST
FOR THE REST OF THE NIGHT. WITH DIFFERENCES IN CLOUD COVER AND ALSO
THE HEATING EARLIER TODAY DUE TO THE WARM FRONTAL PLACEMENT...ENDED
UP ADJUSTING TEMPS A BIT...MAKING S AREAS A LITTLE BIT WARMER THAN
PREVIOUSLY HAD. OTHERWISE...REST OF FORECAST IS IN PRETTY GOOD SHAPE
WITH MINIMAL CHANGES NEEDED.

&&

.AVIATION...
VFR SKY AND VSBYS TO CONTINUE THROUGH THE NIGHT AS THE WINDS
BECOME LIGHT AND VARIABLE BY THE EARLY MORNING HOURS DUE TO HIGH
PRESSURE BUILDING INTO THE N PLAINS.

&&

.PREV DISCUSSION... /ISSUED 212 PM CDT SUN MAY 31 2009/

SHORT TERM...
MAIN CHALLENGES INVOLVE PCPN CHANCES AND TEMPS. NOT ANY MAJOR
DIFFERENCES IN THE MODELS SO WILL TRY TO STICK PRETTY CLOSE TO THE
INHERITED FORECAST GRIDS.

MON-WED...ANOTHER FRONTAL PASSAGE MON AFTERNOON AND MON NIGHT
COULD GENERATE SOME LIGHT SHOWERS ACROSS THE AREA...OTHERWISE THE
REST OF THE SHORT TERM LOOKS DRY. TEMPS WILL BE THE MAIN ISSUE.
TUE MORNING LOOKS CHILLY AGAIN AS 850MB TEMPS DROP TO ZERO TO -2C
IN THE N. SAVING GRACE FROM FROST COULD BE THAT WINDS STAY UP
JUST ENOUGH. WED MORNING AGAIN LOOKS CHILLY AS WINDS WILL BE LIGHT
AND NO CLOUDS AROUND FOR THE NIGHT. 850MB TEMPS ARE A LITTLE
WARMER...BUT FROST POTENTIAL WILL HAVE TO BE MONITORED ONCE AGAIN.

LONG TERM THU-SUN...CONFIDENCE REMAINS LOW CONSIDERING POOR MODEL
CONSENSUS. UPPER FLOW BASICALLY REMAINS NW (POSSIBLY MORE ZONAL BY
SUN) WITH HARD TO TIME SHORTWAVES. KEPT BROAD BRUSHED 20 POPS FOR
MUCH OF THE PERIOD AND TEMPS BELOW NORMAL. IT SHOULD BE NOTED THAT
ALTHOUGH THERE IS A SLIGHT CHANCE FOR PCPN THROUGH THE ENTIRE
PERIOD...MOST OF THIS TIME FRAME WILL BE DRY...WITH THE BEST
CHANCE FOR PCPN ON THU.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, May 31, 5:31 AM CST, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
631 AM CDT SUN MAY 31 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
631 AM CDT SUN MAY 31 2009

...SLIGHT CHANCE OF STRONG THUNDERSTORMS ACROSS FAR SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
MORNING GENERALLY ALONG AND NORTH OF HIGHWAY 2 FROM GRAND FORKS TO
BEMIDJI. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS.

A COLD FRONT WILL SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE
REGION LATER THIS MORNING AND INTO THE EARLY EVENING. THE COLD
FRONT WILL BE THE FOCUS FOR SCATTERED THUNDERSTORM REDEVELOPMENT
ACROSS PORTIONS OF SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL
MINNESOTA. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH
THE PRIMARY THREAT BEING HAIL AND GUSTY WINDS. ANY STORMS WHICH
DEVELOP WILL SHIFT EAST OF THE AREA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Benson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
48.370, -99.410

Flood, Ramsey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ramsey County, 1.15 mi NW of St Joe to 5.38 mi W of Garske
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
48.530, -98.940

Flood, Nelson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
48.190, -98.400

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171700, 171702, 171703.